Alert archive / Kansas / Heat Advisories in 2021
Heat Advisory 6, NWS Topeka, KS
NWS Topeka, KS issued this heat advisory at Aug 19, 2021, 3:46 PM CDT for 12 counties in Kansas. It took effect at Aug 20, 2021, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2021, 3:46 PM CDT (20:46 UTC)
- In effect from
- Aug 20, 2021, 1:00 PM CDT
- Expired
- Aug 20, 2021, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067 WWUS73 KTOP 192046 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 346 PM CDT Thu Aug 19 2021 KSZ020>023-034>039-054-055-201015- /O.NEW.KTOP.HT.Y.0006.210820T1800Z-210821T0000Z/ Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon-Osage- Including the cities of Concordia, Clay Center, Manhattan, Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 346 PM CDT Thu Aug 19 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... * WHAT...Heat index values around 105 expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 1 PM to 7 PM CDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
3 follow-up statements
762 WWUS73 KTOP 200826 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 326 AM CDT Fri Aug 20 2021 KSZ020>023-034>039-054-055-202115- /O.CON.KTOP.HT.Y.0006.210820T1800Z-210821T0000Z/ Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon-Osage- Including the cities of Concordia, Clay Center, Manhattan, Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 326 AM CDT Fri Aug 20 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...Heat index values around 105 expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...From 1 PM to 7 PM CDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
717 WWUS73 KTOP 202037 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 337 PM CDT Fri Aug 20 2021 KSZ020>023-034>039-054-055-210000- /O.CON.KTOP.HT.Y.0006.000000T0000Z-210821T0000Z/ Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon-Osage- Including the cities of Concordia, Clay Center, Manhattan, Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 337 PM CDT Fri Aug 20 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Heat index values around 105 expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until 7 PM CDT Friday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
348 WWUS73 KTOP 202349 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 649 PM CDT Fri Aug 20 2021 KSZ020>023-034>039-054-055-210100- /O.EXP.KTOP.HT.Y.0006.000000T0000Z-210821T0000Z/ Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Lyon-Osage- Including the cities of Concordia, Clay Center, Manhattan, Wamego, St. Marys, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Emporia, Osage City, Carbondale, Lyndon, Burlingame, and Overbrook 649 PM CDT Fri Aug 20 2021 ...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Temperatures should begin cooling as thunderstorms pass to the east. Therefore the advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Aug 19, 3:42 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 19, 3:42 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 342 PM CDT Thu Aug 19 2021 .DISCUSSION... Issued at 342 PM CDT Thu Aug 19 2021 ...Strong to Severe Storm and Excessive Heat Expected Friday... As of 20Z Thursday afternoon, an upper-level shortwave ridge axis extended from the northern Great Lakes through southern KS/MO. Meanwhile a weak mid-level perturbation was progressing northeast through north-central OK and southern KS. This feature was aiding in widely scattered shower and thunderstorm development across much of the forecast area. Fortunately, effective shear remains minimal and severe storms are not expected. Meanwhile, a stronger mid-level low resided across northern UT. Thunderstorms were developing along a deepening surface trough across the High Plains of CO and WY was contributing to thunderstorm development. Short term model solutions suggest these storms will grow upscale and progress eastward along the forward propagating MCS vectors -- keeping the bulk of convection north of the NE border. Transitioning into tonight, a strengthening LLJ will overspread the area from west-to-east after 06Z. Isolated thunderstorms may develop along the LLJ convergence axis. Effective shear appears to be weak, therefore, expected pulse convection. Overnight lows look to reach the low to mid 70s. A multi-hazard day and evening is in-store for much of the area Friday. The first concern will be excessive heat and humidity. The aforementioned surface trough axis will approach the forecast from the west by midday. Surface dew points are progged to remain in the low to mid 70s with temperatures surging into the low to mid 90s ahead of the front. Coupling the two will result in heat index values exceeding 100 degrees. As a result, a Heat Advisory goes into effect from 18Z Friday through 00Z Saturday for areas generally along and southwest of a line from Concordia to Topeka. The second hazard will be the potential for severe thunderstorms during the late-afternoon and evening. The aforementioned mid-level low across northern UT will propagate through the central and northern Plains as a shortwave trough Friday afternoon and evening. Sufficient surface convergence along the surface trough along with modest ascent from the shortwave trough should allow thunderstorms to develop along the front from SD through southern KS between 21-00Z tomorrow. MLCAPE is forecast to range from 3000-4000 J/kg with a modestly veered wind profile yielding around 30 kts of effective shear. Initial discrete or semi-discrete cells are likely to grow upscale as cold-pools merge and propagate ESE. This will transition an initial large hail and damaging wind threat to a damaging wind and flash-flooding threat. The bulk of thunderstorm activity is forecast to exit the area by dawn Saturday morning. For Saturday and beyond, a surface ridge axis will overspread the area Saturday into Sunday while a mid-level ridge axis expands over the southern Plains. A strengthening LLJ late Saturday night could result in a few storms across the area. Additional storms will be possible late Sunday afternoon and evening as a secondary shortwave trough propagates through the northern Plains. Otherwise, a drier pattern is probable as the southern US mid-level ridge expands across the forecast area. Temperatures will also be on the increase as afternoon temperatures are forecast to reach the low to mid 90s Monday-Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1203 PM CDT Thu Aug 19 2021 Low stratocu has gradually begin to lift as lowest stratus dissipates early this afternoon, bringing all sites to VFR. A few isolated showers and t'storms are expected to continue developing and lifting northward, but expect that all TAF sites will be early enough in the development cycle that thunder is not expected in the vicinity of these sites. Low stratus over southern KS has also begun to lift and scatter out as it moves north, so have kept cigs scattered and around/above 3 kft as they arrive later this afternoon. Winds will remain out of the southeast at 8 to 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ020>023- 034>039-054-055. && DISCUSSION...Baerg AVIATION...Laflin
Hazardous weather outlook, Aug 19, 3:37 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 337 AM CDT Thu Aug 19 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-200845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 337 AM CDT Thu Aug 19 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight There will be a chance for thunderstorms Today. The storms will not be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There will be a chance for thunderstorms Friday into Friday night. Some of the storms may be severe Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.